How to Address and Treat Stimulant-Induced Psychosis

Psychosis is nothing to joke around about. Sure, maybe you’ve heard people talk about experiencing a psychotic break, but they were likely exaggerating. Calling other people “psycho” because they’re acting irrational or odd is actually quite common. However, acting odd doesn’t constitute a diagnosis of psychosis.

The real-deal psychosis that some people contend with can be quite daunting. Psychosis is a term that describes a state of mind that is marked with hallucinations, delusions, and incoherent talking. It’s oftentimes defined as a state in which one has lost contact with reality.

What Is Stimulant Psychosis?

Stimulants tend to increase energy and focus. In fact, they’re quite commonly prescribed for those that struggle with attention-deficit hyperactivity disorder (ADHD). Examples of stimulants for ADHD are Ritalin or Adderall.

There’s also those who illegally use stimulants like methamphetamine or cocaine. Using prescription stimulants as prescribed usually doesn’t post any problems if they’re taken as prescribed. However, those who misuse prescription drugs, or abuse the illegal stimulant drugs, can end up having a stimulant-induced psychosis.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

A stimulant-induced psychosis is essentially psychosis that is caused by misusing or abusing stimulants. If you’re abusing stimulants, legal or illegal, you may find yourself experiencing psychosis that is marked with symptoms like delusions, hallucinations, and paranoia. Some say they feel as if bugs are crawling on or under their skin.

Sometimes this is called substance-induced psychotic disorder, mainly because it’s a psychotic break related to misusing a drug. You may suffer such psychosis by taking too much of a stimulant, mixing stimulants with other substances, or you may experience this psychosis while you’re going through withdrawal from the drugs.

Symptoms of Stimulant-Induced Psychosis

It’s not always easy to know if someone is experiencing a stimulant-induced psychosis, or if they’ve got an underlying mental health disorder that could be causing the symptoms. For example, if someone has schizophrenia yet no symptoms have presented, but they use or misuse stimulants, that drug use can trigger schizophrenia, causing psychotic symptoms.

This is one reason it’s essential to be assessed by a substance abuse or mental health specialist if you have symptoms of psychosis. This way, you’ll be able to let them determine if perhaps this episode is being caused by the misuse of drugs, or if there is an underlying mental health condition.

Treat Stimulant Induced Psychosis

Early symptoms of stimulant-induced psychosis include:

  • Sudden change in emotions (You may have a challenging time feeling feelings or expressing them. You simply can’t feel your feelings or voice them.)
  • Lethargy
  • Reduced social activity
  • Erratic, violent, dangerous, and sudden actions
  •  Jumbled speech, not making sense when talking; inconsistent thoughts
  • Suspicion, anxiety, hearing things outside of reality

If you’re misusing or abusing stimulants, and experiencing some of these odd symptoms, you may think you’re just experiencing common symptoms associated with these types of stimulants. However, it could be a mental health condition that’s been triggered, so it’s best to have an assessment to see. Of course, it’s also recommended to stop abusing the drugs as well.

Researchers report that almost all kinds of psychosis share similar symptoms. The biggest difference of the stimulant-induced psychosis is that its effects wear off after some time. So, if you experience a stimulant-induced psychosis, you may be symptom-free within a short time, whereas if you’ve got an underlying mental health condition, the symptoms may continue.

How Stimulants Affect the Brain

Stimulants affect the brain in various ways.  For those who are diagnosed with ADHD, their levels of dopamine tend to be lower. Dopamine is a brain chemical that helps you to feel happier. By taking a prescription stimulant like Adderall, your brain will get an artificial boost of dopamine.

Now, over time, if you’reabusing stimulants, including Adderall, Ritalin, meth, or cocaine, your brain will experience some changes. You’ll be getting an artificial boost of chemicals that will affect the levels of dopamine and serotonin.

The brain experiences changes when you abuse stimulants over time. The brain is full of various chemicals. Dopamine and serotonin are two chemicals that are essential in the brain. They help you to feel happier emotions. When you abuse stimulants, the brain gets this artificial rush of chemicals that affect the levels of dopamine and serotonin. Then, the brain begins to rely on and crave this rush of chemicals, and lets you know it in the form of withdrawal symptoms if you stop using them.

Over time, continued drug abuse can literally change the function and structure of the brain. This modification can cause a stimulant-induced psychosis.

Ready to get help?

Let our treatment experts call you today.

Stimulants That Can Induce Psychosis

Various stimulants can induce psychosis while the drugs are being used and sometimes even after drug use has stopped.

COCAINE & AMPHETAMINES

Both cocaine & amphetamines (meth or white crystal) are among the most dangerous stimulants, and over time, they may cause a stimulant-induced psychosis. The effects these drugs have on the body can last a while even after you stop using them. For example, if you use meth regularly for six months and then decide to stop using it, those chemicals will continue to wreak some havoc on your brain for weeks or months after you’ve quit using the drug. It can continue to affect things like memory, concentration, and emotions.

ADDERALL

Long-term abuse of Adderall could cause astimulant-induced psychosis. The research isn’t clear on the actual cause of such psychosis. However, it is believed that it could be due to sleep deprivation that can occur over time. Generally, people who take Adderall, and especially those who misuse it, do not sleep that well. This can, in turn, cause a series of symptoms, some of which may be psychotic.

HALLUCINOGENS

As per a study at theU.S. National Library of Science, hallucinogenic drugs like diethylamide (LSD) and phencyclidine (PCP) have similar effects as that of stimulant-induced psychosis. If you use these drugs, you will most likely experience hallucinogens or other psychotic symptoms. If you repeatedly use such drugs, it can result in psychological and physical problems.

Treatment for Stimulant Addiction

Are you struggling with an addiction to a stimulant? Whether you’re struggling with meth, cocaine, Adderall, or another stimulant, know that help is available in breaking free from that addiction. You certainly don’t have to try to stop using the drug on your own.

It can be quite helpful to reach out for professional help from substance abuse specialists who know how to treat addiction. You’ll be directed toward the best recovery path for you, be it aresidential treatment center, outpatient treatment, recovery support group, and/or counseling.

Treatment will involve a plan to get through the detox stage, assisting you with getting through withdrawal symptoms. In addition, you’ll be thoroughly assessed by a mental health professional to see if the psychotic symptoms are stimulant-induced, or if there is an underlying mental health condition going on. If so, you’ll be treated for both the substance abuse disorder and the particular mental health disorder ordual diagnosis.

If you or a loved one are displaying signs of psychosis, and are abusing stimulants, it’s essential to seek help immediately. Give us a call today at (855) 960-5456, and allow us to speak with you about your options. You can end this addiction and get your life back. Simply reach out right now.